Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 110, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2020, 2:21 PM CDT for Hutchinson County, South Dakota. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 2:21 PM CDT (19:21 UTC)
- Expired
- Jul 6, 2020, 2:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:25 PM CDT | HAIL 1 | 7 Sw Clayton, SD | REPORTED AT 42199 HWY 44 PARKSTON SD. |
| Jul 6, 2:42 PM CDT | HAIL 0.7 | 6 Sw Clayton, SD | REPORTED AT 27718 423RD AVENUE PARKSTON SD. |
| Jul 6, 2:48 PM CDT | HAIL 1 | 4 S Clayton, SD | REPORTED AT 27609 427TH AVENUE FREEMAN SD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
243 WUUS53 KFSD 061921 SVRFSD SDC067-061945- /O.NEW.KFSD.SV.W.0110.200706T1921Z-200706T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 221 PM CDT Mon Jul 6 2020 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Central Hutchinson County in southeastern South Dakota... * Until 245 PM CDT. * At 221 PM CDT, a severe thunderstorm was located near Milltown, or 10 miles east of Parkston, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of central Hutchinson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4330 9786 4344 9785 4344 9750 4325 9752 TIME...MOT...LOC 1921Z 271DEG 10KT 4338 9777 HAIL...1.00IN WIND...<50MPH $$ Rogers
1 follow-up statement
289 WWUS53 KFSD 061934 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 234 PM CDT Mon Jul 6 2020 SDC067-061945- /O.CON.KFSD.SV.W.0110.000000T0000Z-200706T1945Z/ Hutchinson SD- 234 PM CDT Mon Jul 6 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR NORTHEASTERN HUTCHINSON COUNTY... At 234 PM CDT, a severe thunderstorm was located near Clayton, or 13 miles east of Parkston, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Milltown. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4331 9781 4344 9780 4344 9750 4325 9752 TIME...MOT...LOC 1934Z 271DEG 10KT 4338 9772 HAIL...1.00IN WIND...<50MPH $$ Rogers
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:43 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 6, 12:43 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1243 PM CDT Mon Jul 6 2020 .UPDATE... Issued at 1112 AM CDT Mon Jul 6 2020 Challenging forecast ahead for the next 12 to 18 hours. Convection diminishing this morning with one small cluster still going near I-90 in southwest MN. This is in response to a weak wave moving through eastern SD and this wave could spark a few thunderstorms again this afternoon, with the better chances north of I-90 and east of De Smet. There is some question on the atmosphere destabilizing enough this afternoon to get more storms going. Likely looking at CAPE around 2000 J/kg with deep shear about 20 knots and little to no directional shear in the low levels. With low level inflow from the southwest if storms can get going along and north of highway 14 east of Brookings they would likely build southwest into the evening. While some isolated severe storms will be possible the freezing level is around 13000 feet so once again heavy rain will likely play a role. Will keep an eye on trends for this activity as a flash flood watch may be needed in southwest MN and parts of eastern SD with saturated ground from some heavier overnight rain. Also watching an upper level wave in southeast MT which should move into SD later tonight and bring a good chance for a cluster of storms into central SD around and after 3z. While instability will be a little less, likely 1500 to 2000 J/kg, the mid and upper level shear will increase to 30 to 40 knots and may support a slightly more organized linear system. Shear is mostly unidirectional but there is a little turning in the 900 mb to 800 mb layer. The 0-3 km shear vector is about 30 knots and from about 270 degrees so if we do see a linear system will have to keep a close eye on any accelerations within the portion of the line that is moving due east. && .SHORT TERM...(Today and Tonight) Issued at 410 AM CDT Mon Jul 6 2020 Active forecast today with a series of disturbances moving through the forecast area leading to rounds of convection. As of 08Z, complex of thunderstorms across southwest Minnesota associated with warm air advection ahead of shortwave/MCV over central South Dakota. Expect this round to work east of the forecast area this morning with minimal severe weather threat. Early morning convection could kick out an outflow boundary or two, which will need to be monitored closely throughout the day as this will likely be a focusing mechanism for additional rounds of convection later in the day as short waves continue to train across the area. With ample clearing and surface heating this morning, models are suggesting 2000- 2500 J/kg of surface based CAPE by early afternoon with only a weakly capped environment. Jet dynamics are concentrated to the north across North Dakota; however, 0-6 km bulk shear increases through the day towards 30-40 knots west of I-29 by 00Z Tuesday. CAMs have suggested two schools of thought for today. The first suggests convection will continue to backbuild through the day along lingering boundary gradually working south through the day. Corfidi vectors suggest storms will be moving east at 20-25 knots, so there should be enough movement to limit heavy rain potential unless storms are able to train along the boundary. With precipitable water values 1.5-1.6 inches (~90 percent of the moving average), certainly dealing with the potential for heavy rain. However, warm cloud depths are only 7500-8000 feet thick, limiting the efficiency some. WPC has outlined the area in marginal threat for excessive rainfall which seems reasonable based on the above parameters. The second camp of CAM solutions suggests the next round of storm development will hold off till later in the day as a series of shortwaves move across the Dakotas. The trajectory of the shortwaves look to be focused across the northern half of South Dakota, so expect convective initiation to be north of I-90, building south with time. Am expecting storms to be organized in clusters that may at times try to evolve into convective lines. With fair amount of dry air in the mid levels, downdraft CAPE values approach 1500-2000 J/kg by late this afternoon, with the highest values south of I-90. If storms are able to hold off till later in the day, hail threat may also be greater as storms will have more shear to organize and develop mid level rotation. With only weakly capped environment, boundaries lingering around and additional midlevel waves passing through the region, could see additional rounds of convection on Monday night into Tuesday. .LONG TERM...(Tuesday through Sunday) Issued at 410 AM CDT Mon Jul 6 2020 With upper level ridge expected to develop across the desert southwest and a series of ridge riders expected to move across the northern half of the US, expect warm and sultry conditions to continue this week with periodic chances for thunderstorms. With active weather in the short term, left the blend as is in the extended. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1243 PM CDT Mon Jul 6 2020 Challenging forecast as it relates to thunderstorm chances through the period. Will be watching for possible development along the Hwy 14 corridor later this afternoon and some of this activity could build southwestward, impacting KFSD in the 06.22Z to 07.02Z period. Otherwise, better chances will occur later this evening and overnight as a wave aloft moves across the region. Will handle this threat with VCTS for now and allow later forecasts to fine- tune timing and airfield impacts. MVFR conditions (lower ceiling/ visibility) possible with any stronger storms that develop. Frequent updates/amendments are possible later this afternoon and evening as convective picture becomes clearer. Winds away from thunderstorms will be light and variable. If there is a directional preference, it will be from the south-southeast through the period...generally 10 kts or less. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...08 SHORT TERM...BT LONG TERM...BT AVIATION...Rogers
Hazardous weather outlook, Jul 6, 5:24 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Mon Jul 6 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 524 AM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this morning. A few of the stronger storms may produce gusty winds to 50 mph. Additional thunderstorms are expected after 2 PM this afternoon. Some of these storms may produce hail to the size of half dollars, and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values are expected to climb into the 90s each afternoon this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 2 pm today.
In the hours before
Local storm report, Jul 6, 12:48 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HEAVY RAIN SIOUX CENTER 43.08N 96.17W
07/06/2020 M1.10 INCH SIOUX IA PUBLIC
REPORT VIA SOCIAL MEDIA.
1113 AM HEAVY RAIN 1 NE MADISON 44.02N 97.10W
07/06/2020 M1.20 INCH LAKE SD PUBLIC
REPORT VIA SOCIAL MEDIA.
1043 AM HEAVY RAIN LUVERNE 43.65N 96.21W
07/06/2020 E5.00 INCH ROCK MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Jul 6, 1:05 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HEAVY RAIN 5 NE MELVIN 43.33N 95.53W
07/06/2020 M0.70 INCH OSCEOLA IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Jul 6, 1:53 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 2 ESE FULTON 43.72N 97.79W
07/06/2020 E1.50 INCH HANSON SD TRAINED SPOTTER
HEAVY RAIN AND BRIEFLY GUSTY WINDS PRECEDED
THE LARGE HAIL.
&&
TRMLocal storm report, Jul 6, 2:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 NNW ALEXANDRIA 43.66N 97.79W
07/06/2020 E1.50 INCH HANSON SD LAW ENFORCEMENT
PING PONG BALL SIZED HAIL AT THE I-90 EXIT
FOR ALEXANDRIA.
&&
TRMLocal storm report, Jul 6, 2:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
209 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 4 SSW TABOR 42.90N 97.69W
07/06/2020 E1.50 INCH BON HOMME SD TRAINED SPOTTER
HEAVY RAIN AND SOME WIND, BUT NO DAMAGE.
&&
TRMLocal storm report, Jul 6, 2:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 4 SSW TABOR 42.90N 97.69W
07/06/2020 E1.00 INCH BON HOMME SD TRAINED SPOTTER
HEAVY RAIN AND SOME WIND, BUT NO DAMAGE.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 5, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 55 min |
| Jul 6, 4:37 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 38 min |
| Jul 6, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 22 min |
| Jul 6, 1:34 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 26 min |
| Jul 6, 1:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 47 min |
| Jul 6, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 22 min |
| Jul 6, 2:41 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 38 min |
| Jul 6, 3:19 PM CDT | Flash Flood Warning | FSD | Hutchinson | 3 hr |
| Jul 6, 3:39 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 51 min |
| Jul 6, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 37 min |
| Jul 6, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 40 min |
| Jul 6, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 20 min |
| Jul 6, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Union | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.